Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Duluth, MN

June 30, 2000Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 30, 2000, 7:30 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2000, 7:30 PM CDT (00:30 UTC)
Expired
Jun 30, 2000, 8:30 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Koochiching County, MN, Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:35 PM CDTHail 1International Falls, MN
Jun 30, 7:38 PM CDTHail 0.88Ericsburg, MN
Jun 30, 7:52 PM CDTHail 1.75Pelland, MN
Jun 30, 8:13 PM CDTHail 0.75Ray, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 010038 COR
SVRDLH
MNC071-137-010130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT FRI JUN 30 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST KOOCHICHING COUNTY IN MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN MINNESOTA

* UNTIL 830 PM CDT

* AT 730 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL AND DAMAGING WINDS 5 MILES SOUTHEAST OF PELLAND...OR
  ABOUT 10 MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEFORK AROUND 735 PM CDT
  ERICKSBURG AROUND 755 PM CDT
  RAY AROUND 820 PM CDT

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

AT 715 PM 3/4 INCH HAIL WAS REPORTED 5 MILES WEST OF INTERNATIONAL 
FALLS. THIS IS A DANGEROUS STORM...SEEK SHELTER NOW!

$$
&
WJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:00 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT FRI JUN 30 2000

SFC HIGH OVR OH VLY AND LOW NR LK WINN RESULTING IN BROAD SWLY FLOW
AND WAA INTO CWA. WFNT...AS SUCH...NOT REAL EVIDENT...BUT SFC
CONVERGENCE AND THETA-E RDG PRESENT IN CNTRL DAKOTAS COULD PROVIDE
INITIAL FOCUS FOR CONVECTION. SO FAR THOUGH...NOT MUCH HAPPENING IN
OUR CWA EXCEPT FOR A COUPLE OF ISOLATED CELLS IN THE E. CU FIELD
JUST NOW BEGINNING TO DVLP. SFC DPTS IN UPR 50S-LWR 60S...BUT ETA
GRID PT SOUNDINGS SHOWING FAIRLY DRY LWR TROP...SO MSTR MAY BE
LIMITING FACTOR FOR EXTENSIVE CONVECTION. VRY WK VORT TROF
APPROACHING ARND 00Z MAY BE OUR TRIGGER...WTH TSTMS MAINLY AN
EVENING EVENT. OTHRW...STAB INDEXES AND LAPSE RATES ALL FAVORABLE
FOR CONVECTION. SEE LATEST SWODY1 FOR DISCN OF PSBLTY OF SVR. WILL
CONTINUE TO CARRY CHC POPS AND TSTMS FOR AT LEAST THE EVENING HOURS.
BEYOND THAT...MODELS PRETTY MUCH IN AGMT IN THE BROAD SCALE. NOT
MUCH CHG IN UPR LVL PTRN...EXCEPT FOR A LTL STRONGER VORT MAX
ARRIVING LATE ON SAT. AT THE SFC...A COOL FNT SETTLES DWN INTO OUR
RGN AS SFC LOW MOVES ON TO THE EAST...AND MAY PROVIDE A BETTER FOCUS
FOR CONVECTION ON SAT...AND THIS IS ALREADY EXPRESSED IN CURRENT
ZFP...ALONG WTH A CONTINUED UPWARD TREND IN TEMPS THRU SAT. WILL
ALSO SHOW A COOLING OFF ON SUN BHND THE FNT. IN GNRL...TENDING TWRD
THE SLGHTLY WRMR FWC GUIDNC.

.DLH...NONE.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:04 PM CDTSevere Thunderstorm WarningDLHSaint Louis56 min
Jul 1, 5:08 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min
Jul 1, 5:30 PM CDTSevere Thunderstorm WarningDLHLake30 min
Jul 1, 5:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jul 1, 6:15 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis60 min
Jul 1, 6:22 PM CDTTornado WarningDLHLake, Saint Louis38 min
Jul 1, 6:50 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.